Thunderstorm Wind, Cavalier
- When
- August 18, 6:35 PM CST
- Where
- Cavalier County, 5.42 mi ENE of Dresden
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.850, -98.370
The tops of a few cottonwood trees were broken off.
Thunderstorms tracking along a cold front produced some hail and strong winds as they moved from northeast North Dakota into the northwest corner of Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Thunderstorms tracking along a cold front produced some hail and strong winds as they moved from northeast North Dakota into the northwest corner of Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 18, 5:44 PM CST, 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 644 PM CDT SUN AUG 18 2013 .UPDATE... ISSUED AT 644 PM CDT SUN AUG 18 2013 A FEW ISOLATED SHOWERS AND STORMS HAVE GONE UP ALONG THE SFC BOUNDARY CURRENTLY STRETCHING FROM NEAR ROSEAU TO EAST OF DEVILS LAKE. CONVECTION HAS STRUGGLED UNDER THE CAP AS THE MAIN SHORTWAVE IS STILL OUT ALONG THE MT BORDER AND SFC CONVERGENCE HAS NOT BEEN ENOUGH FOR WIDESPREAD OR SUSTAINED CONVECTION. THAT BEING SAID...THERE HAS BEEN SOME ACTIVITY BUILDING BACK AROUND BAUDETTE AND SOME NEW CELLS GOING UP SOUTH OF HALLOCK. WILL KEEP AT LEAST AN ISOLATED THUNDERSTORM MENTION GOING FOR ALONG THE BOUNDARY THIS EVENING WITH BETTER COVERAGE IN THE SOUTHERN COUNTIES AFTER 03Z TONIGHT AS THERE SHOULD BE BETTER UPPER SUPPORT BY THAT POINT. WITH THE MOISTURE POOLING IN THE NORTH CENTRAL CWA AND SOME GOOD INSTABILITY WILL HAVE TO WATCH OUT FOR ANY ACTIVITY BECOMING STRONG TO SEVERE. && .SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT) ISSUED AT 220 PM CDT SUN AUG 18 2013 THE MAIN CHALLENGE REMAIN CONVECTION AND IF/WHEN WILL CAP BREAK. MODELS ARE IN PRETTY GOOD AGREEMENT...AND ONCE AGAIN PREFER THE SLIGHTLY LESS BULLISH GFS...ALTHOUGH ALL MODELS DEVELOP SOME SORT OF CONVECTION AFTER 00Z AND PERHAPS BEFORE IN NW MN. FOR TONIGHT...EXPECT AT LEAST ISOLATED/SCATTERED STORMS FOR MOST AREAS...WITH THE BEST THREAT IN NW MN INTO SE ND ALONG THE MAIN FRONTAL BOUNDARY. IF STORMS CAN DEVELOP...THERE WILL BE ADEQUATE SHEAR/INSTABILITY FOR AT LEAST A FEW SEVERE STORMS WITH HAIL/WIND THE MAIN THREATS. CAP MAY HOLD FOR QUITE A WHILE THOUGH AND SHOULD LIMIT A MORE WIDESPREAD EVENT. ON MONDAY...IT SHOULD BE DRY AND WARM WITH MOST AREAS APPROACHING 90. GUIDANCE HAS BEEN TOO COOL THOUGH IN RECENT DAYS...BUT 850 MB TEMPS CONTINUE TO WARM SO IT WILL BE NEAR 90. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 220 PM CDT SUN AUG 18 2013 ON TUE...EXPECT A HOT DAY WITH ALL AREAS FROM 90-95. IT SHOULD REMAIN DRY AS WELL WITH A COLD FRONT APPROACHING BY AFTERNOON/EVENING. FOR TUE NIGHT AND WED...A COLD FRONT WILL PASS THROUGH THE REGION. THERE IS BETTER MOISTURE POOLING IN THE SOUTH WITH PWATS AROUND 2 INCHES...SO SOME STORMS COULD BE STRONG TO LOCALLY SEVERE MAINLY TUE NIGHT IN THE SOUTH. TEMPS WED WILL COOL BUT SHOULD STILL BE AROUND 80 NORTH TO THE MIDDLE 80S SOUTH. THE THREAT FOR SHOWERS/STORMS COULD LINGER IN THE SOUTH THROUGH WED MORNING...WITH MOST AREAS RAIN FREE BY WED AFTERNOON. FOR WED NIGHT THRU SUNDAY DO NOT SEE ANY REALLY GOOD CHANCES FOR WIDESPREAD PCPN. THE NORTHERN PLAINS CONTINUE TO REMAIN UNDER THE CENTRAL PLAINS RIDGE. THERE COULD BE POSSIBLE SHORT WAVES RIDING ALONG THE NORTHERN PERIPHERY OF THIS RIDGE WHICH COULD BRING SOME CHANCES FOR PCPN. FIRST OF ALL LOTS OF MODEL DIFFERENCES FOR THU/FRI WITH THE GFS/GEM LOOKING DRY AND THE 00Z ECMWF WET. THIS HAS BEEN THE TREND IN THESE MODELS FOR SEVERAL RUNS NOW. THE NEW 12Z EC IS FINALLY LOOKING CLOSER NOW TO THE DRIER GFS/GEM SOLUTION. AFTER COORDINATING WITH ADJACENT OFFICES WILL GO DRY FOR THU/FRI. BEYOND THAT WILL STICK WITH GUIDANCE LOW CHANCES FOR PCPN ALTHOUGH CONFIDENCE NOT HIGH ATTM. TEMPS SHOULD GENERALLY RUN NEAR OR ABOVE NORMAL THROUGHOUT. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 644 PM CDT SUN AUG 18 2013 SOME CONVECTION GOING UP ALONG A BOUNDARY BETWEEN KDVL AND KGFK...BUT NOT CERTAIN ENOUGH TO INCLUDE IN TAF SITES AT THIS POINT SO WILL AMEND IF NEEDED. CONDITIONS WILL REMAIN VFR THROUGHOUT THE PERIOD. THE BOUNDARY WILL MOVE DOWN INTO THE CENTRAL FORECAST AREA AND THEN BEGIN TO WASH OUT LATER TONIGHT...WITH WINDS BECOMING LIGHT AN VARIABLE. WINDS WILL PICK UP AGAIN OUT OF A MORE WESTERLY DIRECTION BY MID DAY TOMORROW. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...JR SHORT TERM...DK LONG TERM...GODON/DK AVIATION...JR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 708 AM CDT SUN AUG 18 2013 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-191215- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 708 AM CDT SUN AUG 18 2013 ...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING ALONG AND AHEAD OF AN APPROACHING UPPER LEVEL DISTURBANCE AND WEAK FRONTAL BOUNDARY. WARM TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE MAKE THUNDERSTORM COVERAGE UNCERTAIN. ANY STORMS THAT CAN DEVELOP HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. THE AREA LIKELY TO MISS ANY THUNDERSTORM ACTIVITY WILL BE THE DEVILS LAKE BASIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE NEXT CHANCE FOR THUNDERSTORMS WILL BE TUESDAY NIGHT AHEAD OF AN APPROACHING COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
238 PM CDT SUN AUG 18 2013
MNZ006-182030-
LAKE OF THE WOODS MN-
238 PM CDT SUN AUG 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAKE OF THE WOODS COUNTY
UNTIL 330 PM CDT...
AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 22 MILES EAST OF WARROAD...OR 42 MILES EAST OF ROSEAU...
MOVING TO THE SOUTHEAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.
THE STORM WILL BE NEAR...
GRACETON AROUND 250 PM CDT.
PITT AROUND 300 PM CDT.
BAUDETTE AROUND 310 PM CDT.
CLEMENTSON AROUND 320 PM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
LAT...LON 4855 9444 4867 9480 4886 9508 4909 9489
4911 9477 4877 9469 4871 9456 4870 9444
TIME...MOT...LOC 1938Z 299DEG 31KT 4896 9483
DKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
720 PM CDT SUN AUG 18 2013
NDZ007-008-190115-
CAVALIER ND-PEMBINA ND-
720 PM CDT SUN AUG 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PEMBINA AND
NORTHEASTERN CAVALIER COUNTIES UNTIL 815 PM CDT...
AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 17 MILES NORTH OF LANGDON...MOVING TO THE EAST AT 25
MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN.
THE STORM WILL BE NEAR...
VANG AROUND 740 PM CDT.
OLGA AROUND 755 PM CDT.
WALHALLA AROUND 800 PM CDT.
CONCRETE AROUND 805 PM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
LAT...LON 4900 9827 4901 9772 4898 9753 4868 9793
4890 9850 4901 9842
TIME...MOT...LOC 0020Z 291DEG 22KT 4900 9826
JRThe Fargo/Grand Forks radar (KMVX), 166 km away, was scanning. The volume nearest the first event began at 00:34 UTC.
1 thunderstorm wind. Local standard time, as filed.
The tops of a few cottonwood trees were broken off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466891.